Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 120, NWS New Orleans, LA

November 5, 2002Lafourche Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 5, 2002, 10:22 AM CST for Lafourche Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2002, 10:22 AM CST (16:22 UTC)
Expired
Nov 5, 2002, 11:00 AM CST
In force
38 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Lafourche Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 9:50 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 1:45 AM CST, 8 hours 37 minutes earlier.

Area forecast discussion, Nov 5, 1:45 AM CST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 AM CST TUE NOV 5 2002

MODELS FAIRLY CLOSE FOR A CHANGE WITH ETA A TAD SLOWER THAN AVN IN
MOVING COLD FRONT EAST OF OUR CWA...@ 3HOURS. FINALLY...LOOK LIKE
ALL ELEMENTS ARE GETTING INTO SINK FOR A SEVERE THUNDERSTORM
EVENT...850MB JET UP OF 40 - 50 KT FORECAST BY AVN MODEL LOOKS  ON
TRACK. LCH 00Z RAOB ALREASDT SHOWS 40KT AT 850 FOR 00Z RUN. THIS
SHOULD BRING PRECIPITABLE WATER LEVELS ABOVE 2 INCHES TODAY. 250MB
JET AXIS IS A TAD TOO FAR TO WEST AT 12Z. HOWEVER...BY 18Z AS
SURFACE BOUNDARY APPROACHES...SOUTH CENTRAL LA AND SOUTHWEST MS
BEGIN TO FALL UNDER FAVORABLE RIGHT REAR QUADRANT FOR MAXIMUM
DIFLUENCE ALOFT. WILL MENTION CHANCE OF SEVERE IN ALL ZONES MAINLY
IN AFTERNOON HOURS TO COINCIDE WITH MAX WARM AIR ADVECTION...LOW
LEVEL CONVERGENCE...UPPER LEVEL DIFLUENCE AND SURFACE BOUNDARY.
WILL ALSO ISSUR FLOOD WATCH FOR ENTIRE CWA AS FLASH FLOOD GUIDANCE
VALUES HAVE LOWERED TO 0.7 INCH/HOUR IN SOUTHWEST MS AND 1.7 IN
REMAINDER OF CWA. EXPECT SHOWERS AND THUNDERSTORMS TO FORM IN A
SQUALL LINE AND TRAIN NORTHEAST UP THE LINE. WITH RAINFALL RATES OF
1.5 TO 3 INCHES IN LESS THAN AN HOUR.
REMAINDER OF FORECAST SHOULD WILL BE A BREEZE THRU THURSDAY WITH
WINDS DIEING OFF THURSDAY MORNING. NEXT FRONTAL SYSTEM PROGGED BY
MODELS AND NCEP IS FOR SUNDAY/MONDAY. PRELIMINARY NUMBERS
ARE:

MCB 69/50/64/42 9200   BTR 68/52/65/43 +200
MSY 76/58/67/51 9300   GPT 73/55/68/49 9500

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS OUT TO 60 NM FROM
       PASCAGOULA MS TO ATCHAFALAYA BAY INCLUDING LAKES
       PONTCHARTRAIN AND MAUREPAS
LA...FLOOD WATCH...LA034>040...046>050...056>070
MS...FLOOD WATCH...MS068>070..071...077000080>081
Hazardous weather outlook, Nov 5, 6:00 AM CST, 4 hours 22 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.TODAY...
...A TORNADO WATCH IS IN EFFECT UNTIL 1000 AM THIS MORNING...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AHEAD OF A COLD
FRONT. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE
WITH A FEW TORNADOES POSSIBLE OVER SOUTHEAST LOUISIANA AND SOUTHWEST
MISSISSIPPI THIS MORNING.

...A FLOOD WATCH IS IN EFFECT FOR TODAY...
RAINFALL RATES FROM THE NUMEROUS SHOWERS AND THUNDERSTORMS IS
EXPECTED TO REACH ONE TO 2 INCHES PER HOUR WITH LOCALLY HIGHER
AMOUNTS IN SEVERE THUNDERSTORMS. THE SATURATED SOIL IN SOUTHWEST
MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI WILL NOT
HOLD ANY MORE RAINFALL. MOST RAIN THAT FALLS WILL QUICKLY RUNOFF
INTO LOW LYING AREAS AND RIVERS RESULTING IN FLOODING.

FLOODING...
RIVER FLOOD WARNINGS MAY BE REQUIRED FOR RIVERS IN SOUTHEAST
LOUISIANA THIS AFTERNOON DUE TO THE EXPECTED ADDITIONAL HEAVY
RAINFALL FROM THUNDERSTORMS TODAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS...IN
SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED THIS MORNING.
STAY ABREAST OF THE LATEST FORECASTS CONCERNING POSSIBLE ACTIVATION.

.WEDNESDAY THROUGH MONDAY...

HIGH PRESSURE WILL REBUILD OVER THE AREA TONIGHT THROUGH FRIDAY
BRINGING DRIER AND COOLER WEATHER. A COLD FRONT IS EXPECTED TO MOVE
INTO THE AREA LATE SUNDAY WITH CLEARING CONDITIONS ON MONDAY.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:04 AM CSTSpecial Marine WarningLIX116 min
Nov 5, 8:41 AM CSTSpecial Marine WarningLIX2 hr
Nov 5, 9:51 AM CSTSpecial Marine WarningLIX84 min
Nov 5, 9:56 AM CSTTornado WarningLIXSaint Charles49 days
Nov 5, 9:56 AM CSTTornado WarningLIXJefferson, Saint Charles49 days
Nov 5, 10:10 AM CSTTornado WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard56 days
Nov 5, 10:10 AM CSTTornado WarningLIXJefferson35 min
Nov 5, 10:20 AM CSTSpecial Marine WarningLIX115 min
Nov 5, 10:20 AM CSTSpecial Marine WarningLIX115 min
Nov 5, 10:31 AM CSTTornado WarningLIXJefferson, Lafourche, Plaquemines44 min
Nov 5, 10:56 AM CSTSpecial Marine WarningLIX109 min
Nov 5, 11:08 AM CSTTornado WarningLIXPlaquemines, Saint Bernard37 min
Nov 5, 11:46 AM CSTSevere Thunderstorm WarningLIXPlaquemines44 min
Nov 5, 12:05 PM CSTSpecial Marine WarningLIX115 min
Nov 5, 12:55 PM CSTSpecial Marine WarningLIX2 hr
Nov 5, 2:04 PM CSTSpecial Marine WarningLIX116 min
Nov 5, 11:52 AM CSTSevere Thunderstorm WarningLIXHarrison, Jackson38 min
Nov 5, 12:05 PM CSTTornado WarningLIXJackson40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.